I'm a 54 year old guy, overweight with high blood pressure and high cholesterol (the last 2 controlled by medication). That means smoking is just about the most dangerous thing in the world for me. But let's look at what they say:
I get ALL those symptoms and more when I quit cold turkey. They have no way of telling if these problems are reactions to Chantix or to quitting cigarettes. Should I just not stop? That's the MOST dangerous path. Frankly, I expect all my withdrawal syptoms will be less with Chantix than without it. The way it works seems ideal, it attaches to the nicotine receptors in the brain and releases a steady flow of dopamine. Each cigarette produces a burst of dopamine which is what is thought to make it so addictive. The burst does not last long and pretty soon we crave another cigarette. With Chantix attaching to the nicotene receptor and releasing a steady flow of dopamine it tricks the brain into thinking it already had a cigarette and the desire for one is gone. It's said that smoking a cigarette tastes like smoking a carrot. Sounds like just what I need!
Nausea occurs commonly in people taking varenicline. Other less common side effects include headache, difficulty sleeping, and abnormal dreams. Rare side effects reported by people taking varenicline compared to placebo include change in taste, vomiting, abdominal pain, flatulence, and constipation. In November 2007, the FDA announced it had received post-marketing reports that patients using Chantix for smoking cessation had experienced several serious symptoms, including suicidal ideation and occasional suicidal behavior, erratic behavior, and drowsiness. On February 1, 2008 the FDA issued an Alert to further clarify its findings, noting that "it appears increasingly likely that there is an association between Chantix and serious neuropsychiatric symptoms."
Here is a blog By Suzanne Danforth:
Sounds good to me! Hell, that's why I drink a lot of coffee! My main concern is nausea, I think that's what I'd be most susceptible to, but that kind of symptom usually goes away in a few days. From what I've read the real problem is getting off Chantix, that the withdrawal symptoms that you didn't feel before hit in spades when you go off the drug. But being forewarned I can gradually reduce my dosage. I'll blog occasionally on how it's going.
I have mentioned here before that the pill has visited me with some strange effects. In detail, I can tell you that my Chantix odyssey has been a burst in creativity, sleeplessness and the kind of energy that is just shy of scary.